Antidepressant effects on libido
Antidepressant can cause sexual dysfunction. How antidepressant affects the libido or other sexual dysfunction is yet to be figured out.
There are various side effects of antidepressant on sexual health. Some of the common symptoms are –
- No orgasm or delayed orgasm
- Decreased sexual desire
- No excitement
- Loss of sensation
These symptoms may differ from person to person. Men and women may experience different symptoms with antidepressants. Men taking anti-depressant may have –
- Erection problem
- Painful erection
- Delayed ejaculation
- Painful ejaculation
Women who take anti-depressant may experience –
- Lactation not because of pregnancy or breastfeeding
- Loss of sensation in vagina
- Loss of sensation in nipples
With all the above-mentioned sexual dysfunctions, one is not able to lead a quality life. At the end it affects the personnel relationship and some may avoid taking anti-depressant medication. This can cause more harm. So, here we shall discuss the ways to manage antidepressant effects on libido.
Let us understand how anti-depressants affects libido
How anti-depressant affects sexual health is yet to be discovered. Whereas depression is itself a reason for sexual problems in male and females. This makes it difficult to understand if sexual dysfunction is a result of depression or medicines taken for depression.
Anti-depressants are very effective to relieve the symptoms of depression. SSRIs (selective serotonin reuptake inhibitors) increases the level of serotonin in brain and this improves mood. These drugs may also create a barrier between the brain and sex organs. As a result, sexual problem occurs.
Anti-depressant drugs that increases dopamine or norepinephrine cause less side effect on sexual health.
Every kind of anti-depressant works in its own way and may be linked with sexual side effects. It is important to know the side effects of anti-depressant before you take it and one must also remember that every individual will experience different sexual problem.
Depression can affect libido in following ways –
- Low energy level
- Mood swings
- Loss of interest
- Not able to experience pleasure
- Low self esteem
If you are under depression or taking anti-depressants, in both the conditions there is a blockage between the brain and sexual organs. If you are depressed and it is affecting your sexual life, the best thing you can do is visit a doctor. Men are more likely to experience low libido.
Effect of serotonin or other anti-depressant medicines
- It increases the serotonin level. This reduces sensation in the reproductive system of both male and female.
- Serotonin stops the production of nitric oxide. As a result, there is not enough blood supply to sexual organs. This causes of loss of interest.
- Semen quality may be affected
- Inhibits normal sexual function
- With absence of certain activities due to serotonin, there is low sexual desire
Ways to manage anti-depressant effects on libido
People taking anti-depressant medicines see the side effects in few weeks or months. Sexual side effects can be managed through one or more of the given ways –
Move on to other medicines
Switching to other medicines may help to manage the side effects. Talk to your doctor and try other medicines.
Lower the dosage of medicines
Your dosage of anti-depressant medicines has side effects on sexual function. If you think your high dosage of medicine is affecting your sexual health, then talk to your doctor. Do not try to modify the dosage on your own. Your doctor will help you to lower the drug dose.
Improve your libido without any medication
Your will to have sex can help you overcome the side effect of anti-depressants. Your doctor may recommend you to take medicines after engaging into sexual activity.
Communicating your problem plays a key role in managing the side effects of depression. So, it is important to have a better patient- physician communication.
Use of estrogen cream can improve the sensitivity in females and also act as a libido enhancer.
Wait for a while
In some cases, the side effect may fade after a week of medication. You might experience loss of libido initially which may improve over a course of time.
Try some therapy
Using certain therapies can help you overcome sexual problems. Talking to a counselor or a therapist can improve your sexual wellbeing.
Other medicines along with anti-depressants may be recommended to overcome the side effect. These medicines reduce the sexual side effect of antidepressants.
Conclusion Consult your healthcare provider and find the ways by which you can manage depression and sexual problems hand in hand. There is no need to sacrifice your sex life if you are going through depression. Your healthcare provider can help you find ways to manage depression and will recommend you the ways to overcome the loss of libido.